Alert archive / Alabama / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 5, 2023, 1:38 PM CDT for 25 counties in Alabama. It took effect at Oct 7, 2023, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2023, 1:38 PM CDT (18:38 UTC)
- In effect from
- Oct 7, 2023, 11:00 AM CDT
- Expired
- Oct 7, 2023, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
All 25 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Bullock County, AL, Chambers County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Russell County, AL, Shelby County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WWUS84 KBMX 051838 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 138 PM CDT Thu Oct 5 2023 ...RED FLAG WARNING IN EFFECT ON SATURDAY FROM 11 AM TO 7 PM ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... ALZ030>033-039>050-061200- /O.NEW.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 138 PM CDT Thu Oct 5 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry fuels and low relative humidity values, which is in effect from 11 AM to 7 PM CDT Saturday. * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
596 WWUS84 KBMX 060905 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 405 AM CDT Fri Oct 6 2023 ...RED FLAG WARNING IN EFFECT ON SATURDAY FROM 11 AM TO 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA... ALZ035-036-062100- /O.EXA.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Chilton-Coosa- 405 AM CDT Fri Oct 6 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry fuels and low relative humidity values, which is in effect from 11 AM to 7 PM CDT Saturday. * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ALZ030>033-039>050-062100- /O.CON.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Sumter-Greene-Hale-Perry-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 405 AM CDT Fri Oct 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
884 WWUS84 KBMX 061951 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 251 PM CDT Fri Oct 6 2023 ...RED FLAG WARNING IN EFFECT ON SATURDAY FROM 11 AM TO 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA... ALZ039-040-042-044>050-071200- /O.NEW.KBMX.FW.A.0001.231008T1600Z-231009T0000Z/ /O.CON.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- 251 PM CDT Fri Oct 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Fire Weather Watch for dry fuels and low relative humidity values, which is in effect from Sunday morning through Sunday evening. * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ALZ030>033-035-036-041-043-071200- /O.CON.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Sumter-Greene-Hale-Perry-Chilton-Coosa-Autauga-Elmore- 251 PM CDT Fri Oct 6 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT SATURDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 24 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
737 WWUS84 KBMX 071000 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 500 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING IN EFFECT ON SATURDAY FROM 11 AM TO 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA... ALZ022-023-025-027-034-037-038-072100- /O.EXA.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Pickens-Tuscaloosa-Shelby-Talladega-Bibb-Tallapoosa-Chambers- 500 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR PORTIONS OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry fuels and low relative humidity values, which is in effect from 11 AM this morning to 7 PM CDT this evening. * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ALZ039-040-042-044>050-072100- /O.CON.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ /O.CON.KBMX.FW.A.0001.231008T1600Z-231009T0000Z/ Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- 500 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ALZ030>033-035-036-041-043-072100- /O.CON.KBMX.FW.W.0001.231007T1600Z-231008T0000Z/ Sumter-Greene-Hale-Perry-Chilton-Coosa-Autauga-Elmore- 500 AM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
094 WWUS84 KBMX 071816 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 116 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM ACROSS PORTIONS OF SOUTH CENTRAL ALABAMA AND ONCE AGAIN ON SUNDAY... ...THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING FOR FAR SOUTHERN COUNTIES IN CENTRAL ALABAMA FROM 11AM TO 7PM ON SUNDAY... ALZ039-040-042-044>050-081200- /O.UPG.KBMX.FW.A.0001.231008T1600Z-231009T0000Z/ /O.NEW.KBMX.FW.W.0002.231008T1600Z-231009T0000Z/ /O.CON.KBMX.FW.W.0001.000000T0000Z-231008T0000Z/ Marengo-Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike- Barbour- 116 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 7 PM CDT SUNDAY FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS FAR SOUTHERN COUNTIES OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry fuels and low relative humidity values, which is in effect from 11 AM to 7 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * WINDS...North 10 to 15 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of a dry air mass and breezy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ALZ022-023-025-027-030>038-041-043-080000- /O.CON.KBMX.FW.W.0001.000000T0000Z-231008T0000Z/ Pickens-Tuscaloosa-Shelby-Talladega-Sumter-Greene-Hale-Perry-Bibb- Chilton-Coosa-Tallapoosa-Chambers-Autauga-Elmore- 116 PM CDT Sat Oct 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW RELATIVE HUMIDITY VALUES ACROSS THE SOUTHERN THIRD OF CENTRAL ALABAMA... * WINDS...North around 10 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 5, 12:34 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 5, 12:34 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1234 PM CDT Thu Oct 5 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (This evening through Friday) Issued at 1223 PM CDT THU OCT 5 2023 We're watching a light band of rainfall moving slowly eastward in Mississippi, associated with a pre-frontal trough as we approach the midday hour. The rain isn't making much progress to the east as it encounters a large amount of dry air aloft from 800mb to 500mb which was measured on this morning's 12z KBMX sounding. As a result, rain chances will remain confined to the far west and northwest as we go through the late afternoon and early evening hours. Unfortunately in terms of drought relief we won't get much help with this system, as overall rain amounts will remain very light. We simply don't have enough moisture return from the Gulf due to the positively-tilted nature of the trough axis that will move across the region tonight and on Friday. Still, light to perhaps moderate rain showers are still expected to move across Central Alabama overnight tonight through the day on Friday. Due to the scattered nature of the rainfall, not everyone will receive measurable rainfall. At this time we're not expecting much in the way of storms with limited surface instability and lack of upper level forcing through the day on Friday. I've therefore not included any mention of thunder during the short-term forecast on this update. The cold front will move into our northwestern counties as early as Friday afternoon, sending much cooler and drier air southeastward during the evening hours. 56/GDG && .LONG TERM... (Friday through Wednesday) Issued at 329 AM CDT THU OCT 5 2023 A post-frontal air mass will be in place over the weekend, characterized by high temperatures in the upper 60s (in the typically cooler locations) to lower 70s, low temperatures in the 40s, and a northwesterly breeze. Through the rest of the forecast period/Wednesday, temperatures will moderate as low-level return flow takes shape. Fair weather is expected to persist given the synoptic setup. The next opportunity for rain, based on recent trends, comes just beyond the current 7-day forecast/during the end of the work week. Global models (deterministic and their ensembles) have been suggesting a low pressure feature being steered from the eastern Pacific/Mexico to the Gulf of Mexico due, in part, by ridging over the Caribbean and an advancing U.S. Pacific Coast trough. Guidance develops two areas of rain/storms over the Gulf along a surface boundary and over the Plains in association with the trough. I'm trying to find some more raindrops for us, but this potential setup is far out in time. So, no guarantees for meaningful rainfall but it's something to watch over the coming days given the signals for something to be in the region. 89^GSatterwhite && .AVIATION... (18Z TAFS) Issued at 1223 PM CDT THU OCT 5 2023 VFR conditions are expected through much of the upcoming forecast period. Scattered light rain showers will move across the area overnight tonight through the mid-morning hours on Friday. Showers should remain scattered enough to only include with PROB30 groups at this time, as opposed to prevailing. Best chance of any lower ceilings will be at TCL during the morning hours on Friday, while all other sites are expected to remain VFR at this time. Prevailing surface winds will be from the southeast this afternoon around 10 knots with a few gusts up to 15 knots possible. Calm or variable winds are expected overnight followed by northwesterly winds following the passage of a cold front after 18z Friday. 56/GDG && .FIRE WEATHER... RH values will trend upward today and Friday as a front moves through the region. Light shower activity is forecast Thursday afternoon through Friday, with up to 0.50 inch of rain. Although, some locations, especially in the east, could see less than one tenth of an inch. A much drier air mass moved into the area Friday night and Saturday. Afternoon RH values could drop into the 20 to 35 percent range with the lowest values across southern areas. 20ft winds will be from the northwest to north at 10 to 15 mph. We will need to closely watch the potential for Red Flag conditions on Saturday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 79 50 67 / 30 30 10 0 Anniston 65 79 52 69 / 20 30 20 0 Birmingham 67 79 53 68 / 40 30 10 0 Tuscaloosa 67 81 53 71 / 40 30 10 0 Calera 67 80 54 70 / 30 30 10 0 Auburn 66 81 57 71 / 10 30 20 0 Montgomery 68 84 58 74 / 20 30 20 0 Troy 68 85 59 74 / 10 30 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56/GDG LONG TERM....89^GSatterwhite AVIATION...56/GDG
Hazardous weather outlook, Oct 5, 4:06 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 406 AM CDT Thu Oct 5 2023 ALZ011>015-017>050-061215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 406 AM CDT Thu Oct 5 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Red Flag Warnings in Alabama, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.